Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS New York, NY

August 2, 20024 counties in New York

NWS New York, NY issued this severe thunderstorm warning at Aug 2, 2002, 8:31 PM EDT for 4 counties in New York. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 8:31 PM EDT (00:31 UTC)
Expired
Aug 2, 2002, 9:30 PM EDT
In force
59 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY

The radar

The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 8:45 PM EDTThunderstorm Wind 50 EAnnadale, NYLocal police reported that several trees and power lines were knocked down by this storm.
Aug 2, 8:50 PM EDTThunderstorm Wind 50 EHicksville, NYLocal police reported a large tree down from this storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:50 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2399 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2399 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS51 KOKX 030031
SVROKX
NYC047-059-081-085-030130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
832 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGS COUNTY IN SOUTHEAST NEW YORK
  NORTHEASTERN RICHMOND COUNTY IN SOUTHEAST NEW YORK
  NASSAU COUNTY IN SOUTHEAST NEW YORK
  QUEENS COUNTY IN SOUTHEAST NEW YORK

* UNTIL 930 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM WHITESTONE TO 15 MILES SOUTH OF
  HUGUENOT...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MANHASSET AND GLEN OAKS AROUND 840 PM
  GARDEN CITY AND MINEOLA AROUND 845 PM
  HEMPSTEAD AND LYNBROOK AROUND 850 PM
  LONG BEACH AND ATLANTIC BEACH AROUND 855 PM
  OCEANSIDE AND BALDWIN AROUND 900 PM
  WANTAGH AND LIDO BEACH AROUND 905 PM

SOME OTHER LOCATIONS IN THE WARNING INCLUDE BAY RIDGE...BAYSIDE...
BENSONHURST...BROOKLYN HEIGHTS...CANARSIE...CEDARHURST...CLEARVIEW
EXPRESSWAY...ELMHURST...ELMONT AND FAR ROCKAWAY.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:38 PM EDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 2, 3:38 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
338 PM EDT FRI AUG 2 2002

CONVECTION DEVLPG WITH PREFRNTL TROF ACRS HUDSON VALLEY INTO NJ/PA
BORDER. TSTMS HAVE BEEN WEAKING AS MOV INTO MORE STABLE MARINE
INFLUENCED AIR. CDFNT STILL BACK ACRS WRN NY STATE AND WL MOV TO NR
CST SAT BEFORE STALLING AND WASHING OUT. TIL THEN WL INCLUDE TSTMS
AND SHWRS THROUGH THE EVENING AS DIMINISH AS DAYTIME HEATING IS
LOST. WITH WK FNT IN THE AREA AND HEATING SAT WL INCLUDE JUST SLIGHT
CHC POPS IN THE AFTN. DRY TIL MON WITH STRONGER COLD FNT APCHG.
CLOSE TO TMPS GUIDANE.

MARINE: NO PROBLEMS WITH SEAS AND WINDS. CONCERN IS STRATUS AND FOG
DEVLOPING TWD SAT MRNG AS WEAK SRLY FLO CONTS. WL INCLUDE PTCHY FOG
WITH VSBY 1 TO 3 NM.

CT...NONE.
NY...NYZ067-068...SVR 568 TIL 2300Z.
NJ...NONE.
MARINE...NONE.

In the hours before

Special weather statement, Aug 2, 7:15 PM EDT, 1 hour 16 minutes before
NYZ067>068-022330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
715 PM EDT FRI AUG 2 2002

...SEVERE THUNDERSTORM WATCH FOR ORANGE AND PUTNAM COUNTIES HAS
EXPIRED...

...A SEVERE THUNDERSTORM WATCH CONTINUES FOR THE REMAINDER OF THE
TRI-STATE REGION UNTIL 900 PM...

A LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE ACROSS THE
TRI-STATE REGION THIS EVENING. NUMEROUS REPORTS OF DAMAGE HAVE BEEN
RECEIVED AS THIS LINE OF STORMS MOVED THROUGH. THE LINE WILL BE
EXITING INTO THE COASTAL WATERS AROUND 800 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/OKX/

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:13 PM EDTSpecial Marine WarningOKX62 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.